Alert archive / Colorado / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 237, NWS Pueblo, CO

June 26, 2023Baca County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 26, 2023, 6:33 PM MDT for Baca County, Colorado. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2023, 6:33 PM MDT (00:33 UTC)
Expired
Jun 26, 2023, 7:00 PM MDT
In force
27 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Baca County, CO

The radar

The Pueblo radar (KPUX), 196 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.6 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2023-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2023-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2346 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1718 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

294 
WUUS55 KPUB 270033
SVRPUB
COC009-270100-
/O.NEW.KPUB.SV.W.0237.230627T0033Z-230627T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
633 PM MDT Mon Jun 26 2023

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  South central Baca County in southeastern Colorado...

* Until 700 PM MDT.

* At 632 PM MDT, a severe thunderstorm was located 8 miles northwest
  of Campo, or 16 miles south of Springfield, moving east at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  south central Baca County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3709 10277 3719 10283 3731 10257 3715 10240
TIME...MOT...LOC 0032Z 253DEG 23KT 3718 10271 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MG
1 follow-up statement
206 
WWUS55 KPUB 270046
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
646 PM MDT Mon Jun 26 2023

COC009-270100-
/O.CON.KPUB.SV.W.0237.000000T0000Z-230627T0100Z/
Baca CO-
646 PM MDT Mon Jun 26 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR SOUTH CENTRAL BACA COUNTY...

At 646 PM MDT, a severe thunderstorm was located 7 miles north of
Campo, or 13 miles south of Springfield, moving east at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of south
central Baca County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3710 10268 3719 10275 3729 10255 3715 10240
TIME...MOT...LOC 0046Z 253DEG 23KT 3721 10260 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 3:24 PM MDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jun 26, 3:24 PM MDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
324 PM MDT Mon Jun 26 2023

.SHORT TERM...(This evening through Tuesday)
Issued at 323 PM MDT Mon Jun 26 2023

Key Messages:

1) Strong to severe storms possible across the far southeast
   Plains this afternoon/early evening.

2) Breezy and warm Tuesday with chances of severe storms across
   the southeast Plains.

Current water vapor imagery and upper air analysis is indicating
moderate west to southwest flow aloft across the region, with a
broad upper high across the Southern Rockies and Southern High
Plains, as a broad upper trough is translating across the Pacific
Northwest and Intermountain West at this time. Lee troughing across
the plains has southerly low level flow across the far southeast
plains with dew pts in mid 50s to lower 60s at this time. SPC meso-
analysis is indicating MLCAPE of 1000-2000 j/kg across the plains,
along with CIN still in place. However, latest KPUX data is
indicating a few echoes developing on the edge of the CIN across
eastern Las Animas county and southeastern Bent county at this time.
Meso-analysis is also indicating 40 to 50 kts of shear across
southeast Colorado at this time.

Through the evening...with latest cams continuing to indicate the
potential for discrete storms through the early evening, have kept
pops across the far southeast plains. If storms can develop, they
will likely produce strong outflow winds, with DCAPE quite high
across the plains this afternoon, along with the potential for large
hail.

For tonight and tomorrow...latest models do indicate increasing mid
level moisture within increasing southwest flow aloft across the
region, as the Pacific Northwest system continues to translate east.
Models are also indicating a minor embedded disturbance translating
across southern Colorado tomorrow afternoon. With the increasing
southwest flow aloft, will continue to see breezy to windy
conditions across the higher terrain, with gusty southwest winds of
20 to 40 mph mixing down across the high mountain valleys and across
the I-25 Corridor late tomorrow morning and afternoon.  Further
east, low level moisture continues to pool east of the surface
trough across the plains, with CAPE of 1500-2500 j/kg and ample
shear progged across the far southeast plains once again tomorrow.
This, along with the increased uvv associated with the passing
disturbance leads to better chances of showers and storms over
southern Colorado tomorrow afternoon, with the potential for severe
storms producing large hail and damaging winds across the plains
once again. As for temperatures, expected passing clouds and
continued breezy conditions over and near the higher terrain will
keep overnight lows on the mild side, with the warm air aloft and
breezy downslope winds pushing highs above seasonal levels in the
upper 80s to around the century mark across the plains.

.LONG TERM...(Tuesday night through Monday)
Issued at 323 PM MDT Mon Jun 26 2023

Key Messages:

1) Above normal, hot, temperatures continue across the plains on
Wednesday.

2) After mainly dry weather on Wednesday and Thursday, shower and
thunderstorm chances increase Friday onward.

Relatively quiet to start the period Tuesday evening, though there
is some potential for at least an isolated storm or two across the
far eastern plains early in the evening. Most guidance fairly
consistent with shifting this development quickly to the east, and
so have only kept slight chance pops for a few hours. With the upper
ridge in place across the central CONUS and a trough digging in the
west, southwesterly flow aloft will help set the stage for another
hot day on Wednesday. In this setup, guidance indicating 700mb temps
will approach 20C across much of southern Colorado. Did bump up high
temps a degree or two on Wednesday with many locations across the
plains approaching 100 degrees. Have a few 100 degrees currently
forecast but given this expected setup, do think I still might be a
couple of degrees cool with some guidance showing spots along the
Highway 50 corridor well into the low 100s. With this potential
heat, will be keeping a close eye on this period. Conditions do look
to dry out during this time frame, with any precip chances remaining
really low at this time. Can't completely rule out a stray shower or
storm over the mountains and across the eastern plains Wednesday
afternoon, but did leave out any mention in the forecast at this
time.

The upper trough will continue to approach by Thursday, as the air
mass is forecast to slightly cool. High temperatures aren't expected
to be as hot, though highest temps in the low 90s are forecast
across the plains. Precip chances are still anticipated to be low
Thursday as deeper drier air will remain in place, but an
approaching trough/boundary could help support at least isolated
development over the plains. Cooling continues into Friday along
with increasing chances for showers and thunderstorms, as the upper
trough will move across the region. Increases in available moisture,
CAPE, flow and support will return the potential for strong to
severe storms over the plains on Friday. Confidence on details are
low at this time, but another period to keep an eye on. For the
remainder of the weekend into early next week, temperatures look to
remain just below normal while daily shower and thunderstorm chances
return.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 323 PM MDT Mon Jun 26 2023

VFR conditions are expected at COS, PUB and ALS over the next 24
hours. Breezy south to southwest 15-30kts can be expected at the
terminals through the early evening, with gusty southwest expected
again aft 16z Tuesday.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MW
LONG TERM...RODRIGUEZ
AVIATION...MW
Hazardous weather outlook, Jun 26, 11:43 AM MDT, 6 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1143 AM MDT Mon Jun 26 2023

COZ058>089-093>099-271745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1143 AM MDT Mon Jun 26 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms will be possible across the far southeast
plains this afternoon and evening, mainly east of a line from Kim
to Eads. If storms can develop, they could become severe with
wind gusts over 60 mph and quarter size hail. Frequent lightning
and brief heavy rainfall will also be possible with these storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated to scattered thunderstorms will develop over portions of
southeast Colorado on Tuesday and Wednesday afternoon, more likely
over the southern mountains and plains. A strong to severe storm or
two will be possible over the eastern plains on Tuesday. If storms
do become severe, the greatest threat will be strong outflow winds
of 60 mph and hail of 1 to 2 inches in diameter, along with
frequent lightning and brief heavy rainfall.

Thunderstorm chances will increase during the afternoon and evening
hours from Thursday through early next week, mainly over the
southeast mountains and plains. Friday will likely have the most
thunderstorm activity, with severe storms possible over the plains.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over the far southeast plains.

23/23

In the hours before

Special weather statement, Jun 26, 3:51 PM MDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Pueblo CO
351 PM MDT Mon Jun 26 2023

COZ094-099-262215-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
351 PM MDT Mon Jun 26 2023

...A strong thunderstorm will impact portions of southwestern Baca
and east central Las Animas Counties through 415 PM MDT...

At 351 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Kim, or 36 miles southwest of Springfield, moving
east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Baca
and east central Las Animas Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3711 10331 3723 10334 3735 10294 3712 10288
TIME...MOT...LOC 2151Z 260DEG 31KT 3719 10322

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

mw
Special weather statement, Jun 26, 4:21 PM MDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Pueblo CO
421 PM MDT Mon Jun 26 2023

COZ094-099-262245-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
421 PM MDT Mon Jun 26 2023

...A strong thunderstorm will impact portions of west central Baca
and east central Las Animas Counties through 445 PM MDT...

At 421 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Pritchett, or 23 miles southwest of Springfield,
moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Pritchett around 440 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3713 10302 3729 10311 3749 10266 3724 10253
TIME...MOT...LOC 2221Z 247DEG 28KT 3724 10298

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MG
Special weather statement, Jun 26, 4:55 PM MDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Pueblo CO
455 PM MDT Mon Jun 26 2023

COZ094-099-262330-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
455 PM MDT Mon Jun 26 2023

...A strong thunderstorm will impact portions of west central Baca
and eastern Las Animas Counties through 530 PM MDT...

At 454 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Kim, or 36 miles southwest of Springfield, moving
east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central Baca
and eastern Las Animas Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3711 10327 3720 10331 3729 10308 3715 10296
TIME...MOT...LOC 2254Z 249DEG 16KT 3717 10320

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MG
Special weather statement, Jun 26, 6:06 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Pueblo CO
606 PM MDT Mon Jun 26 2023

COZ099-270030-
Springfield Vicinity/Baca County CO-
606 PM MDT Mon Jun 26 2023

...A strong thunderstorm will impact portions of southwestern Baca
County through 630 PM MDT...

At 606 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Pritchett, or 17 miles southwest of Springfield,
moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Baca
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3712 10291 3722 10302 3737 10272 3719 10255
TIME...MOT...LOC 0006Z 249DEG 21KT 3723 10285

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MG
Special weather statement, Jun 26, 6:29 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Pueblo CO
629 PM MDT Mon Jun 26 2023

COZ099-270100-
Springfield Vicinity/Baca County CO-
629 PM MDT Mon Jun 26 2023

...A strong thunderstorm will impact portions of southwestern Baca
County through 700 PM MDT...

At 629 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Campo, or 16 miles southwest of Springfield,
moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Baca
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3710 10280 3719 10286 3735 10243 3717 10236
TIME...MOT...LOC 0029Z 248DEG 34KT 3718 10274

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MG

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 6:06 PM MDTSpecial Weather StatementPUBBaca24 min
Jun 26, 6:29 PM MDTSpecial Weather StatementPUBBaca31 min
Jun 26, 6:56 PM MDTSevere Thunderstorm WarningPUBBaca34 min
Jun 27, 1:13 AM MDTSpecial Weather StatementPUBAlamosa62 min
Jun 27, 1:29 PM MDTSpecial Weather StatementPUBBaca31 min
Jun 27, 1:35 PM MDTSpecial Weather StatementPUBBaca25 min
Jun 27, 1:41 PM MDTSevere Thunderstorm WarningPUBBaca49 min
Jun 27, 1:58 PM MDTSpecial Weather StatementPUBBaca32 min
Jun 27, 2:26 PM MDTSevere Thunderstorm WarningPUBBaca34 min
Jun 27, 2:31 PM MDTSevere Thunderstorm WarningPUBBaca, Prowers29 min
Jun 27, 2:57 PM MDTSevere Thunderstorm WarningPUBBaca33 min
Jun 27, 2:58 PM MDTHeat AdvisoryPUBCrowley, Custer, Fremont, Huerfano, Las Animas, Otero and 2 more28 hr
Jun 27, 5:52 PM MDTSpecial Weather StatementPUBBaca23 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.